Cutaneous eruptions commonly occur in children receiving chemotherapy, and the clinical situation often demands immediate diagnosis and initiation of treatment. Several patterns of cutaneous eruptions to chemotherapy have been reported; however, the nomenclature used to describe these entities has been derived from the histologic findings. The morphologic characteristics, distribution, and natural history of these reactions have not been well established.
We report the clinical features of 16 pediatric patients with a distinctive chemotherapy-induced eruption. The eruption is most prominent in or limited to intertriginous regions and areas of occlusion. We were not able to identify any single chemotherapeutic agent or even a group of agents in the same pharmacologic family that seemed to be associated with this reaction. The eruption did not appear to be related to sex, age, ethnicity, underlying malignancy, or genetic disease.
Recognition of this distinct clinical pattern can help rule out more serious entities, avoid a biopsy, and reassure the physician and patient of the benign and self-resolving clinical course. This entity may be observed with many chemotherapeutic agents and underlying diseases, but most often with high-dose chemotherapy protocols.